ZocdocAnswersWill I have a heavy period after taking the morning after pill?

Question

Will I have a heavy period after taking the morning after pill?

My periods are usually light because I exercise so much, but after taking plan B my period was heavy for the first time in years. Is this just the pill? I am still bleeding and a little worried.

Answer

As you know, the Plan B prescription forces your period to begin artificially by giving you a large dose of hormones. Because of this, it is very common to experience some heavy bleeding after taking Plan B. If you tend to have very light periods, then I would not be surprised at all to hear that your period after taking Plan B was much heavier than you are used to having. I would not worry about this too much unless you are experience very heavy bleeding, if the bleeding has been going on for more than 1 week or not slowing down, or if you have fever, cramps, abdominal pain, or other concerning symptoms. If you are experiencing these symptoms, then you should call your primary care doctor or your OB GYN doctor in order to be seen and evaluated. After this episode dies down, your periods should go back to normal again. I am not sure what circumstances led to you using Plan B, but you also might want to consider in the future being on a regular contraceptive medication, as these are less unpleasant than taking Plan B. Talk to your doctor for more information on contraceptive methods.

This answer is for general informational purposes only and is not a substitute for professional medical advice.

If you think you may have a medical emergency, call your doctor or (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.